Weakness and Diabetes - Is Metformin the cause?

by Rene D

QUESTION: Hello, I am also type 2 Diabetic and i know it has a lot to do with all the foods i have eaten over the years.


Working away from home and restaurants we're a big factor.

I am now at home and exercise regularly, and eat a lot better, i have been put on Metformin, i don't usually take meds and i have noticed that every time i do try the meds i feel a lot weaker afterwards for the remainder of the day,

Any advice?


ANSWER: Hi Rene,

First, let me commend you about the right decision on healthy changes of your lifestyle and diet. I hope you will go on like this forever, never give up even though you will have good results.

Now, regarding your weakness feeling, I would say that is partially related to Metformin and your healthy changes at the same time.

Since you are conducting this healthy life, it has a positive effect in lowering your blood sugar levels naturally.

At the same time, you are taking Metformin, which lowers more your blood sugar level. Therefore, the final result will be low blood glucose levels, which are sometimes accompanying with this feeling of weakness.

What I suggest you is to check your blood sugar levels when you experience weakness to further understand if it is from the drops or high levels of blood sugar.

If it is the case of drops in blood glucose, you must consult your doctor to change the dose of Metformin and ask for the possibility not to take it.

But, before, you must check your blood sugar for one week during these episodes of weakness or after eating or early in the morning.

Pass to the doctor your records to help him/her and you come out with the best decision about your case.

Hope it helped. All the best! Go on with your natural way of controlling diabetes!

Dr.Alba

Click here to post comments or follow up

Ask the Doctor now? Simply click here to return to Complications from diabetes.

How diabetes cause kidney failure?

QUESTION: How diabetes cause kidney failure?


ANSWER: Hi,

Kidney failure is caused by microangiopathy due the increased amount of glucose in the organism which is leading to an elevation of the fat acids and cholesterol.

This elevation is destroying the blood vessels’ wall and lead to atherosclerosis of the smallest arteries - condition called microangiopathy.

This condition is developing especially in kidney, eye and the peripheral nerves. Because of the microangiopathy, you have reduction of the blood stream in this particular area and for that reason, there is not enough oxygen and other substances need from the cells to live normally.

And, here comes the element of cells destruction. If we are talking about kidney, this microangiopathy leads to the destruction of the cells of the kidney.

Then, we are observing the inability of the kidney to filtrate urine, which describes kidney failure.

Important for you to know is that before the total kidney failure takes place, there are several symptoms, which are appearing consequently.

  • First of all, you have to notice changes in the level of erythrocytes in the blood tests, because kidney produces erythropoietin- hormone need from the bone marrow to produce red blood cells.

  • In addition, there are changes in the amount of urine per day. Actually, it is reduced, no matter the amount of water taken.

  • The last major symptom is the edema. At first the edema is appearing around the eyelid and after this it becomes generalized.

    Therefore, diabetics are recommended to control their blood sugar as much as they can to avoid these irreparable complications.

    All the best!

    Dr.Alba

  • Click here to post comments or follow up

    Ask the Doctor now? Simply click here to return to Complications from diabetes.

    Explore More...